Idaho, 2004

High Wind in Idaho, April 28, 2004

April 28, 2004 · NWS PIH · 2 events in 2 counties and zones

Strong winds behind a cold front occurred just after midnight through the morning of April 28th. As well as the sustained winds, gusts of 54 knots occurred at Howe at 1:05 am and gusts of 52 knots occurred at Arco at 3:50 am.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong winds behind a cold front occurred just after midnight through the morning of April 28th. As well as the sustained winds, gusts of 54 knots occurred at Howe at 1:05 am and gusts of 52 knots occurred at Arco at 3:50 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 27, 7:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 27, 7:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
830 PM MDT TUE APR 27 2004

.DISCUSSION...LATEST MODEL GUIDANCE JUST COMING IN AND COMPARING TO
LATEST H20 AND IR SATIMGS...EVERYTHING IS STILL ON SCHEDULE WITH
FIRST FRONT TO BLOW THROUGH BETWEEN 06Z AND 09Z WITH A SECONDARY SFC
TROUGH TO MOVE THROUGH EARLY WEDS AFTERNOON. HIGH WIND WARNING
CONTINUES FROM MIDNIGHT TONIGHT THROUGH NOON WEDS WITH THE STRONGEST
WINDS STILL CENTERED BETWEEN 12Z AND 15Z.  LATEST ETA MODEL SHOWS
SFC PRESSURE GRADIENT AROUND 13 MB WEDS FROM WEST TO EAST WEDS
MORNING INTO EARLY AFTERNOON.  UPDATED THE GRIDS THIS EVENING TO
ACCOUNT FOR ISOLATED SHOWER/THUNDERSHOWER OVER ZONES 22 AND 23.

SIMOSKO

&&

.PIH WATCHES/WARNING/ADVISORIES...A HIGH WIND WARNING HAS BEEN
ISSUED FOR 12 AM WEDNESDAY THROUGH NOON WEDNESDAY.  PLEASE SEE THE
LATEST BOINPWPIH FOR DETAILS.

&&
Hazardous weather outlook, Apr 27, 4:00 AM MST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT TUE APR 27 2004

IDZ017>023-031-032-281200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
500 AM MDT TUE APR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
A HIGH WIND WATCH IS IN EFFECT FOR THE UPPER AND LOWER SNAKE RIVER
PLAIN AND THE EASTERN MAGIC VALLEY FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING. REFER TO THE LATEST NON PRECIPITATION WEATHER
BULLETIN FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Magic Valley

When
April 28, 12:00 AM MST to 10:00 AM MST
Where
Eastern Magic Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Upper Snake River Plain

When
April 28, 12:00 AM MST to 10:00 AM MST
Where
Upper Snake River Plain forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381901, 5381902.